PDF files of articles are only available for institutions which have paid for the online version upon signing an Institutional User License.

Dilated floor functions having nonnegative commutator I. Positive and mixed sign dilations

Volume 187 / 2019

Jeffrey C. Lagarias, David Harry Richman Acta Arithmetica 187 (2019), 271-299 MSC: Primary 11A25; Secondary 11B83, 11D07, 11Z05, 26D07, 52C05. DOI: 10.4064/aa180602-21-9 Published online: 19 November 2018

Abstract

In this paper and its sequel we classify the set $S$ of all real parameter pairs $(\alpha,\beta)$ such that the dilated floor functions $f_\alpha(x) = \lfloor{\alpha x}\rfloor$ and $f_\beta(x) = \lfloor{\beta x}\rfloor$ have a nonnegative commutator, i.e. $ [ f_{\alpha}, f_{\beta}](x) = \lfloor{\alpha \lfloor{\beta x}\rfloor}\rfloor - \lfloor{\beta \lfloor{\alpha x}\rfloor}\rfloor \geq 0$ for all real $x$. The relation $[f_\alpha,f_\beta]\geq 0$ induces a preorder on the set of nonzero dilation factors $\alpha, \beta$, which extends the divisibility partial order on positive integers. This paper treats the cases where at least one of the dilation parameters $\alpha$ or $\beta$ is nonnegative. The analysis of the positive dilations case is related to the theory of Beatty sequences and to the Diophantine Frobenius problem in two generators.

Authors

  • Jeffrey C. LagariasDepartment of Mathematics
    University of Michigan
    Ann Arbor, MI 48109-1043, U.S.A.
    e-mail
  • David Harry RichmanDepartment of Mathematics
    University of Michigan
    Ann Arbor, MI 48109-1043, U.S.A.
    e-mail

Search for IMPAN publications

Query phrase too short. Type at least 4 characters.

Rewrite code from the image

Reload image

Reload image